Omeprazole Escitalopram Interaction – Case Study

The omeprazole escitalopram interaction is a relatively common one in clinical practice. Below, I outline a case scenario where this interaction may have caused some adverse effects from escitalopram.

An 81-year-old female has a history of depression, GERD, hypertension, and osteoarthritis. Current medications include amlodipine 10 mg daily, hydrochlorothiazide 12.5 mg daily, escitalopram 20 mg daily, and as needed Tums and acetaminophen. About 3 weeks ago, her heartburn was getting worse, leading to an increased amount of Tums utilization. Omeprazole 20 mg daily was added at that time.

Today, 3 weeks after the initiation of omeprazole, the patient reports that she has been experiencing diarrhea. Her diet hasn’t changed and her PCP is going to rule out possible infectious causes. It is also considered that omeprazole may be causing the adverse effect of diarrhea.

What was missed in this case scenario is the possibility of the omeprazole escitalopram interaction. Omeprazole can inhibit CYP2C19. CYP2C19 plays a role in the breakdown of escitalopram. Canadian labeling actually recommends avoiding dosing of greater than 10 mg of escitalopram if omeprazole is being utilized. The higher dose of escitalopram also leads me to believe that the drug interaction is showing up as signs and symptoms of escitalopram toxicity.

My first potential option to address the interaction and hopefully reduce the incidence of diarrhea would be to reduce the dose of escitalopram. Finding an alternative to omeprazole that would have less potential to affect CYP2C19 would be an option to consider as well. Pantoprazole likely has less impact on 2C19. An H2 blocker might also be a consideration.

With escitalopram and citalopram, we also worry about QTc prolongation. In this situation, it doesn’t appear that the patient is on many other medications that would place her at high risk of QTc prolongation, so that is a good thing. If the combination were to continue, or if the patient has other medical history indicating risk for QT prolongation, it might be advisable to check (or recheck) an EKG.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

September 20, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories